Statin use may raise cataract risk
If you are one of the millions of Americans who takes statins to control high cholesterol, you might be at an increased risk of developing cataracts, according to a study published in_JAMA Ophthalmology_. Cataracts, the leading cause of vision loss in the U.S., are an age-related condition that occurs when the lens of the eye becomes cloudy. Previous studies looking at the association between statins and cataracts have found mixed results.
For the study, researchers analyzed 46,000 people from a military healthcare database. Over 13,600 were statin users and 32,600 did not use them. The scientists defined a user as someone who had received at least a 90-day supply of statins, and a non-user as someone who had never received a statin during the study period. Then researchers paired patients by sifting through the data and matching them as closely as possible by age, sex, medical conditions, etc.
They found that the risk of cataracts was 27 percent higher among statin users, compared with non-users. Researchers say that as the population ages, the incidence of cataracts will increase, and finding ways to modify risk is a public health challenge.